MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ VIVITY EXTENDED VISION IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ VIVITY EXTENDED VISION IOL; INTRAOCULAR LENS
Model Number DFT015
Medical Device Problem Codes Defective Device (2588); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2023
Type of Reportable Event Malfunction
Event or Problem Description
A physician reported that during a cataract extraction with intraocular lens (iol) implant procedure, due to microvacuoles that can be seen on the surface, the lens was explanted.A back up iol was available and the surgery could be completed.There was patient contact however no patient impact reported.Additional information has been requested.
 
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
Additional information was requested and received stating microvacuoles are the changes in the lens material marked with the red arrows.
 
Additional Manufacturer Narrative
The lens was returned for evaluation.Solution was dried on the lens.The lens was cut in half, typical of insertion and removal from the eye.A deep gouge mark was observed in the center of each portion which bisected the cut edges.A small split was observed on the edge of the optic.Light scratches were observed.The lens was cleaned for further evaluation.Multiple deep scratches were observed on the lens.Marks were observed on both sides of the optic that are similar to those left by a surgical instrument used to grasp the lens.Product history records were reviewed and the documentation indicated the product met release criteria.The file indicated the use of a qualified cartridge and viscoelastic.The file did not indicate what handpiece was used.Lens damage was observed.A gouge with material removed was observed that extends across the center of the returned optic portions.Follow up was conducted and it was confirmed that the observed gouge was what the customer was referring to when they reported microvacuoles on the surface of the lens.All lenses are 100% inspected for cosmetic attributes and the damage exhibited by the returned complaint sample would not have met alcon¿s release criteria.Based on our observation, it can be reasonably concluded that the damage was not manufacturing related.Due to the presence of surgical solution and the condition of the returned sample, the damage was most likely related to customer handling.Damage to the anterior optic surface may be caused by forceps during loading or a plunger override.If the lens is properly folded the anterior surface does not contact the interior of the cartridge.It is unknown if a qualified handpiece was used.Company foldable iols are qualified for use with an company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The instruction for use (ifu) instructs that an company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ VIVITY EXTENDED VISION IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key17105485
Report Number1119421-2023-01082
Device Sequence Number2723544
Product Code POE
UDI-Device Identifier00380652421317
UDI-Public00380652421317
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2024
Device Model NumberDFT015
Device Lot Number12754278
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/19/2023
Supplement Date Received by Manufacturer06/23/2023
Initial Report FDA Received Date06/12/2023
Supplement Report FDA Received Date07/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MONARCH III CARTRIDGE C; PROVISC
Patient Age74 YR
Patient SexFemale